Wild look

Snow, photo by Rodolfo Clix, Sao Paulo, BrazilAn identifying characteristic of someone who is using drugs excessively can sometimes be that no matter how attractive they are they have a wild look. A look that threatens any notion of the personal safety of those around, even though it may not be intentional. That look appears to see through people and lacks intimacy. It creates a feeling that the afflicted person is possibly out to take whatever they can and we need to protect ourselves and our possessions. Yet the person in question thinks that no one can tell that they have be using drugs. Therefore, it is important to challenge the behaviour safely and tell them what we see, instead of pretending it is not obvious.

Patrick came to pick up Judy to go to their friend’s dinner party
as she opened the door she noticed a difference in him – a wild look
so she asked him to come in and as respectfully as she could
told him that he appeared strange and that was putting it mildly!
he excused the look by saying he had a disagreement with his boss
Judy trusted her gut feelings and stood her ground saying that she
was not comfortable with going out when he looked like that
of course he stormed off cranky but he knew that
his appearance was not as invisible as he’d thought
which was the first step towards changing his behaviour

2 thoughts on “Wild look”

  1. @ Corbin: You cannot be very effective if you try to take on the role of doctor without being qualified. So he needs medical advice primarily. Then he can avail himself of a support group such as Pills Anonymous or SMART Recovery where he will develop a new healthy abstinent lifestyle. As you can see the focus is on him doing the work with you being supportive. Be careful not to take over his responsibility for recovery as this will disempower him to find a solution, pushing you into the role of being his saviour and/or his warden. He may need to also undergo detoxification.

  2. I need some help with my partner, he admitted to me today that he suffers from addiction to pain killers, in particular Nurofen Plus, which would be the codeine I would assume. He has taken a step in reducing the number of tablets he takes, but he told me that at one time he was taking 100+ per day. Currently he is very sick with what I think is a Gastric Ulcer. He has many other symptoms, including excessive tiredness, insomnia, itchiness, excessive vomiting, nausea and dizziness. I have been helping him to get better from those symptoms, however I had not realised the extent of the addiction until today. I have tried to research codeine addiction on the internet, while there are many other sufferers of this affliction I am unable to find any reference to support groups or help centres with any real information on how to get away from this addiction. As you can imagine it is putting a strain on the relationship, however it is something that I am prepared to help him fight and get past. Having said that, I am very worried about the long lasting effects of the prolonged use of codeine medicines. He is willing to get help and I am willing to help him find it, it’s just such a helpless feeling knowing it’s not something I can fix. My real questions are…
    1. What are the long term effects, i.e. liver damage etc.
    2. Can he go cold turkey to get off them or does he need a substitute?
    I am desperately looking for answers, and I do not know which way to turn.

Leave a Reply

Your email address will not be published. Required fields are marked *